North Dakota, 2025

Drought in North Dakota, February 1 to 28, 2025

February 1 to 28, 2025 · NWS BIS · 15 events in 15 counties and zones

Severe to extreme drought conditions, D2-D3, continued through the month of February over western into parts of central North Dakota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe to extreme drought conditions, D2-D3, continued through the month of February over western into parts of central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 31, 10:04 PM CST, 1 hour 56 minutes earlier. Its key messages:

  • Low to medium chances for light snow at times through Sunday, with little accumulation expected.
  • Medium chances (40-70%) for light accumulating snow from Sunday night through the middle of next week. Better chances shift from the south early in the week to north by mid week.
  • Strong northwest winds are expected behind a cold front Saturday night through Sunday, with near-steady or falling temperatures through the day Sunday.
  • Below average temperatures with very cold (potentially dangerous) wind chills to return early next week.
Area forecast discussion, Jan 31, 10:04 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1004 PM CST Fri Jan 31 2025

.KEY MESSAGES...

- Low to medium chances for light snow at times through Sunday,
  with little accumulation expected.

- Medium chances (40-70%) for light accumulating snow from
  Sunday night through the middle of next week. Better chances
  shift from the south early in the week to north by mid week.

- Strong northwest winds are expected behind a cold front
  Saturday night through Sunday, with near-steady or falling
  temperatures through the day Sunday.

- Below average temperatures with very cold (potentially
  dangerous) wind chills to return early next week.

&&

.UPDATE...
Issued at 1005 PM CST Fri Jan 31 2025

Latest observations and webcams indicate little in the way of
snow across the north this evening. With pretty good
reflectivities showing up, will leave some light chances in the
forecast. Bismarck 00Z sounding indicated a lot of dry air from
850-500mb and bufkit forecast soundings show the mid levels
don't really moisten up until you get north towards the
International Border. Thus some small pops north seem
reasonable. We also bumped winds up a little tonight with a
strong pressure gradient pushing from western into central ND.
Otherwise no significant changes to the going forecast.

UPDATE
Issued at 524 PM CST Fri Jan 31 2025

Occasional light snow continues across northwest and north
central ND. Recent report from Minot of a dusting of snow today.
This seems like it would be reasonable for most areas northwest
and north central today. Radar shows the band is pushing into
northeast ND, but with some additional development on the back
edge. Current forecast has light snow with little additional
accums most areas north. If there would be some light
accumulations possible, the Turtle Mountains area would appear
to be the most likely area. Otherwise just cloudy southwest and
south central with a passing flurry or two not out of the
question. The dense fog has finally dissipated at Dickinson but
low stratus remains. CAMS show the low stratus increasing
tonight and spreading north and east. No significant updates
planned. Will transmit latest text products shortly.

&&

.DISCUSSION...
Issued at 215 PM CST Fri Jan 31 2025

Western and central North Dakota currently sits under the
influence of low amplitude northwest flow aloft with a ridge
axis centered near the Montana border. This ridge axis will
continue to slowly deamplify, giving way to quasi-zonal flow
tonight and pretty much through the weekend. Stubborn patchy fog
continues to linger across portions of the southwest this
afternoon, mainly impacting Dickinson.

A shortwave will ride over the top of the ridge with most of
the energy remaining north of the International Border. However,
we will see enough of a glancing blow to bring some light snow
to the north today, mainly along and north of Highway 2. Low to
medium snow chances (20 to 50 percent) will continue here
through Saturday. Saturday will also be very mild for this time
of year with highs ranging from the mid 20s northeast, to the
mid to upper 40s southwest. Thus, we could see a little bit of
mixed precipitation near the transition zones, mainly in the
vicinity of the Devils Lake Basin and northern James River
Valley on Saturday afternoon. Any freezing rain should be brief
and accumulations should be confined to a light glaze. Snow
accumulations should also remain light, generally ranging from a
dusting to an inch with the highest totals near the
International Border.

A strong cold front will cross the state Saturday night into
Sunday with many areas seeing Sunday highs early with
temperatures falling through the day. After winds shift to out
of the northwest on Sunday, they will become gusty as strong
pressure rises and cold air advection are forecast to move in.
While the EFI continues to show mediocre values, some advisory
criteria winds are likely across portions of the north and into
the Devils Lake Basin/James River Valley. Sunday will be dry for
the most part, but some pockets of light snow are always
possible behind these arctic fronts. With the strong winds
behind the front, wind chills will become very cold during the
day on Sunday, possibly as low as 25 below zero across the north
before the afternoon is over. This will also lead to a frigid
Sunday night and Monday morning with much of the north seeing
Cold Weather Advisory criteria (wind chills of 30 below or
colder). Highs will not recover much on Monday, forecast to
range from around 7 below zero across the northwest and north
central, to near 10 above southeast. The one good thing is that
winds will not be as strong on Monday but they could remain a
bit breezy across the east. Tuesday morning will not be quite as
cold but we are still likely to flirt with Cold Weather
Advisory criteria along the Canadian border. We will then see a
modest warmup on Wednesday as a low amplitude ridge moves across
the area, but highs will only range from around 3 above zero
north, to the lower teens south. Mid to long range guidance then
keeps temperatures below average through the rest of the week
with CIPs analogs also advertising impressive temperature
anomalies.

Several weak shortwaves will move across the state Sunday night
through mid week, leading to a prolonged period of low to medium
snow chances (~30 to 60 percent) across various portions of
western and central North Dakota. As of now, most of the snow is
forecast to fall in the Sunday night through Tuesday period.
NBM probabilities advertise medium to high chances (60 to 90
percent) for 72-hour accumulations of an inch or greater across
pretty much all of western and central North Dakota around this
time frame with probabilities dropping off into the 20 to 50
percent range for 4 inches or more. Thus it seems like a couple
of these waves will work together to bring a long duration light
snow event to the region during this period with the highest
accumulations currently expected along and south of Interstate
94. That being said, we are still a long ways out and guidance
struggles to resolve the characteristics of these weak waves.
After another weak wave moves through Tuesday night through
Wednesday, we should dry out for the rest of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1005 PM CST Fri Jan 31 2025

Low pressure in the lee of the Northern Rockies will move east
into the Dakotas through the 06Z TAF period. Strong east to
southeast winds over western ND this evening will spread into
central ND later tonight, then winds will diminish from west to
east Saturday as low pressure moves over western and central
ND. Areas of MVFR to occasional IFR ceilings over western ND at
06Z will spread east into central ND after midnight and remain
into Saturday morning, before lifting northward into Southern
Canada. Precipitation chances will be minimal with northern
sites of KXWA and KMOT favored for period or two of light snow.
Confidence in any TAF site is too low attim for a mention of
snow. Winds will shift westerly over southwest and south
central ND Saturday afternoon as surface low pressure develops
over southern Canada.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...ZH
AVIATION...TWH
Hazardous weather outlook, Jan 31, 10:06 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1006 PM CST Fri Jan 31 2025

NDZ001>005-009>013-017-021>023-025-035>037-020415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-McLean-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-
1006 PM CST Fri Jan 31 2025 /906 PM MST Fri Jan 31 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds are possible Saturday night through
Sunday.

Dangerously cold wind chills lower than 30 below zero are
possible Sunday night through Monday morning, and again Monday
night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018>020-031>034-040>048-050-051-020415-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
1006 PM CST Fri Jan 31 2025 /906 PM MST Fri Jan 31 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds are possible Saturday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Divide

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Burke

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Renville

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Renville forecast zone
Reported by
Drought Monitor
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Williams

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, Mountrail

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, McKenzie

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Dunn

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Billings

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Stark

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Slope

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Hettinger

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Grant

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Bowman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Adams

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234712, 1234713, 1234714, 1234715, 1234716, 1234717, 1234718, 1234719, 1234720, 1234721, 1234722, 1234723, 1234724, 1234725, 1234726.